Wisconsin, 2004

Damaging Wind in Wisconsin, September 23, 2004

September 23, 2004 · NWS MPX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 23, 9:45 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 23, 9:45 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 AM CDT THU SEP 23 2004

.DISCUSSION...
SFC LOW OVER E SD DEEPENING WITH PRES FALL AXIS TOWARD MSP AREA.
BAND OF SHOWERS EXTENDING DOWN INTO IA HANDLED FAIRLY WELL BY 12Z
ETA DEPICTION OF MID LEVEL MOIST BAND..AND AXIS OF 850-500 QG CONV.
THIS MOVING NE OVER REST OF CWA. WDL PROFILER SHOWING LITTLE OR NO
DIRECTIONAL SHEAR. BEST SHOT AT SOME GOOD SHEAR COMBINED WITH SFC
HEATING AND INSTABILITY ADVECTION OVER N PART CWA IN CENTRAL MN AND
POSSIBLY NW WI.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Sep 23, 4:37 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 AM CDT THU SEP 23 2004

MNZ069-070-076>078-082>085-091>093-WIZ015-016-023>028-241100-
BARRON-BLUE EARTH-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-
GOODHUE-LE SUEUR-MARTIN-PEPIN-PIERCE-RICE-RUSK-SCOTT-ST CROIX-STEELE-
WASECA-WATONWAN-
537 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA AS WELL AS MUCH OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ041>045-047>068-073>075-WIZ014-241100-
ANOKA-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DOUGLAS-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POLK-POPE-RAMSEY-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-STEARNS-
STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW MEDICINE-
537 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL MINNESOTA AND
A PORTION OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER INDICATES A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS TODAY. THESE STORMS ARE ANTICIPATED ALONG A STRONG
COLD FRONT THAT WILL RACE FROM SOUTHWEST MINNESOTA LATE THIS
MORNING...THROUGH CENTRAL MINNESOTA THIS AFTERNOON. THIS COLD FRONT
WILL REACH A LINE FROM MILLE LACS LAKE TO BALSAM LAKE...WISCONSIN BY
6 PM. DAMAGING WIND GUSTS ARE POSSIBLE AS A LINE OF FAST MOVING
STORMS MOVE THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Sep 23, 12:58 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT THU SEP 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     SARTELL                 45.62N 94.21W
09/23/2004                   STEARNS            MN   EMERGENCY MNGR

            TREE AND POWER LINES DOWN. CAMPER TRAILER BLOWN OVER ON
            ITS SIDE.

0135 PM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
09/23/2004                   MORRISON           MN   LAW ENFORCEMENT

            SEVERAL TREES DOWN...INCLUDING ONE IN PINE GROVE PARK.

&&

TDK
Local storm report, Sep 23, 1:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT THU SEP 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     BLAINE                  45.17N 93.21W
09/23/2004  64 MPH           ANOKA              MN   AWOS

&&

TDK

The radar

The Minneapolis radar (KMPX), 64 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
September 23, 1:40 PM CST
Where
St. Croix County, Hudson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.967, -92.767

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422136.